What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jun 22, 2:20 PM PST, 3 hours earlier.
Area forecast discussion, Jun 22, 2:20 PM PST, 3 hours before
Area Forecast Discussion
National Weather Service Medford OR
320 PM PDT Tue Jun 22 2021
The Fire Weather section has been updated...
.DISCUSSION...
A band of agitated cumulus continues to build across the region
with some inter cloud lightning flashes as of this afternoon.
We're expecting thunderstorms to form by this afternoon and
continue into this evening. 0-6 km bulk shear is around 20 to 25
knots west of the Cascades and up to 40 to 50 knots farther east
of the Cascades. With the higher shear environment east of the
Cascades, some stronger storms are definitely possible in Lake and
Klamath counties. In addition, the Storm Prediction Center(SPC)
put us in a marginal risk of severe storms for this afternoon and
evening east of the Cascades. The main thunderstorm threat will be
strong gusty winds with cloud to ground lightning flashes. We're
not expecting nocturnal thunderstorms tonight as model guidance is
expecting storms to diminish by late this evening.
By Wednesday, we're expecting more storm activity around northern
California into parts of Oregon as an upper level low stays off
the California coastline. The SPC high resolution ensemble
forecast system has 50% of it's members showing thunderstorm
activity in the Marble mountains and Siskiyou Mountains in
western Siskiyou and Jackson County Wednesday evening. Combined
with a high probability of thunder, we decided to insert more
scattered thunderstorm wording into the forecast in western
Siskiyou County. In addition, storms are expected to form north of
the California Oregon border, but we're expecting them to be more
on the isolated side.
On Thursday, most of the thunderstorm activity will remain in
northern California as the upper level low drifts a little farther
south. Models are pretty confident in this change and almost all
of our Oregon zones should avoid lightning activity on Thursday.
The storm movement will also be east to west, which is a little
unusually for a thunderstorm event around here.
Aside from thunderstorms, some potentially record breaking heat
is the main headline for our forecast area for this upcoming
weekend. A lot of the probabilistic forecast data is pointing to
a high heat risk event. The 50th percentile on the national blend of
models(NBM) is showing temperatures in the mid 100's next weekend
with the 10th percentile showing Medford's highs in the lower
100's. Therefore, we have high confidence (60-80%) that we'll see
a high heat risk event from Friday to Monday. Sunday is the day
of highest concern as it's forecast to be the warmest. In fact,
we're expecting extreme heat risk Sunday in Medford given the
latest forecast of 109 for a high and 70 degrees for a low. It's
also worth noting that there is uncertainty with regards to the
exact temperatures as standard deviation in the high temperature
forecast is around 4 to 5 degrees. However, even with the
uncertainty in the exact temperatures, we have high confidence
this weekend will be a high heat risk event.
-Smith
&&
.AVIATION...For the 22/18Z TAF Cycle...IFR/LIFR conditions in marine
stratus persist along the coast and in the Coquille. Stratus will
burn back to the beaches over the next hour or so, but will likely
not clear all together through the TAF period. Expect a farther
inland push of the marine stratus tonight, affecting similar areas
as this morning as well as much of the Umpqua Basin, including KRBG.
Elsewhere, VFR will prevail through the TAF period. The main concern
today will be isolated to scattered thunderstorms expected this
afternoon and evening. The focus of thunderstorm activity will be
along and east of the I-5 corridor between 21z-03z. Expect gusty and
erratic outflow winds with any thunderstorms along with possible
hail. /BR-y
&&
.MARINE...Updated 130 PM PDT Tuesday, 22 June 2021...Relatively calm
conditions will continue through tonight and much of Wednesday
morning with light to moderate north winds and seas below at or
below 6 ft. North winds begin increasing late Wednesday afternoon,
mainly south of Cape Blanco and seas will begin to steepen.
Conditions should remain below advisory criteria through Wednesday
evening. Then north winds increase Wednesday night into Thursday and
conditions are likely to become hazardous to small craft by Thursday
morning/afternoon as the thermal trough redevelops. The thermal
trough expands northward as strong high pressure aloft develops over
northern Oregon into Washington. This will push the strongest
northerly winds beyond 60 nm from shore by Friday night and
conditions over the weekend will resemble those of today and what's
expected Wednesday. /BR-y
&&
.FIRE WEATHER...Updated 315 PM PDT Tue, 22 Jun 2021...
Showers and thunderstorms are in the process of blossoming as of the
writing of this discussion. The going Red Flag Warning look to be
very much on track. Areas to watch that are of some concern is
additional isolated activity moving into the Modoc form the south,
and how far the northwestern periphery of the activity makes it into
Joesphine and Douglas counties. At this point, the going forecast
looks like the most likely solution. Wind gusts from thunderstorms
west of the Cascades could reach as high 40 mph today, while, from
the Cascades eastward guts to 55 mph are possible. Localized wetting
rainfall will be possible with today's thunderstorms, but most areas
will not see wetting rainfall with the thunderstorms.
Wednesday afternoon and evening thunderstorms will be more isolated,
but a scattered are is possible in the Marble to Siskiyou Mountains
areas. We'll need to keep an eye out for activity rolling out of the
mountains and into the valleys of Jackson and Josephine counties.
Isolated thunderstorms are also likely over the Warner Mountains and
the Oregon Cascades. Storms Wed in the RFW area will be moving 5 to
15 knots with PWATs 0.75"-1.10".
Thursday activity will focus over Norcal, and watches for lightning
may be needed. However, the GFS suggests lesser instability, more
convective debris, and possible rainfall, so confidence is not high
in sufficient lightning coverage for watches or warnings there yet.
Very hot and dry conditions are expected Friday through Monday with
record high temperatures likely. All time records for the month of
June could be broken and we could even threaten all time records if
the higher end of the ensemble guidance were to verify. ~BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR... Excessive Heat Watch from Friday afternoon through Tuesday
afternoon for ORZ023>031.
Red Flag Warning until midnight PDT tonight for ORZ621>625.
Red Flag Warning from 2 PM to 8 PM PDT Wednesday for ORZ621.
CA...Excessive Heat Watch from Friday afternoon through Tuesday
afternoon for CAZ080>085.
Red Flag Warning until midnight PDT tonight for
CAZ280-281-284-285.
Red Flag Warning from 2 PM to 8 PM PDT Wednesday for CAZ280.
Pacific Coastal Waters...
- Excessive Heat Watch from Friday afternoon through Tuesday
afternoon for PZZ350-356.In the hours before
Special weather statement, Jun 22, 3:13 PM PST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Medford OR
413 PM PDT Tue Jun 22 2021
ORZ026-028-230000-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
413 PM PDT Tue Jun 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
SOUTHWESTERN KLAMATH COUNTIES UNTIL 500 PM PDT...
At 408 PM PDT, GOES-17 Satellite is tracking a strong thunderstorm
near 5 miles SW of Fish Lake, or 1 mile north of Howard Prairie,
moving north at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Butte Falls, Great Meadow Snow Park, Howard Prairie, Pederson Snow
Park, Fourmile Lake Campground, Summit Snowpark, Fish Lake, Howard
Prairie Recreation Area, Fish Lake Snow Park, Willow Lake, Mount
Mcloughlin Trailhead, Highway 140 Near Lake Of The Woods and Buck
Prairie Nordic Trails.
This includes Lake of the Woods Highway 140 in Oregon between mile
markers 12 and 38, and near mile marker 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Fish Lake, Willow Lake, or Hyatt Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4216 12228 4218 12259 4257 12269 4253 12213
TIME...MOT...LOC 2308Z 192DEG 12KT 4233 12238
MCB/AV
Special weather statement, Jun 22, 4:03 PM PST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Medford OR
503 PM PDT Tue Jun 22 2021
ORZ027-230030-
South Central Oregon Cascades OR-
503 PM PDT Tue Jun 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS AND NORTHWESTERN
KLAMATH COUNTIES UNTIL 530 PM PDT...
At 502 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Crescent, or 26 miles southwest of La Pine, moving
northeast at 20 mph.
Winds in excess of 40 mph and penny size hail will be possible with
this storm.
Locations impacted include...
Odell Lake and Crescent Lake.
This includes Highway 58 in Oregon between mile markers 63 and 73.
LAT...LON 4335 12205 4337 12217 4344 12218 4344 12214
4345 12215 4347 12213 4351 12213 4352 12215
4356 12212 4361 12200 4361 12177
TIME...MOT...LOC 0002Z 239DEG 49KT 4338 12186
SKSpecial weather statement, Jun 22, 4:11 PM PST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Medford OR
511 PM PDT Tue Jun 22 2021
ORZ031-230100-
Central and Eastern Lake County OR-
511 PM PDT Tue Jun 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE COUNTY UNTIL
600 PM PDT...
At 511 PM PDT, Doppler radar was tracking a strong thunderstorm near
Adel, or 25 miles east of Lakeview, moving north at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Adel.
This includes Warner Highway 140 in Oregon between mile markers 23
and 41.
LAT...LON 4202 11974 4203 12000 4244 12001 4240 11952
TIME...MOT...LOC 0011Z 187DEG 18KT 4212 11986
SK
Special weather statement, Jun 22, 5:10 PM PST, 10 minutes before
Special Weather Statement
National Weather Service Medford OR
610 PM PDT Tue Jun 22 2021
ORZ026-028-230200-
Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR-
610 PM PDT Tue Jun 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON COUNTY UNTIL 700
PM PDT...
At 609 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fish Lake, or 19 miles northeast of Ashland, moving northeast at
20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rain is also expected with this storm.
Locations impacted include...
Medford, Central Point, Eagle Point, Talent, Shady Cove,
Jacksonville, Butte Falls, Britt Gardens, Touvelle State Park, Roxy
Ann Peak, White City, Upper Table Rock Trailhead, Lower Table Rock
Trailhead, Dodge Bridge Jackson County Park, Jacksonville Woodlands
Association Trails, Agate Reservoir and Phoenix.
This includes the following highways...
Lake of the Woods Highway 140 in Oregon between mile markers 1 and
13.
Highway 234 in Oregon between mile markers 9 and 17.
Highway 238 in Oregon between mile markers 30 and 38.
Highway 62 in Oregon between mile markers 1 and 21.
Interstate 5 in Oregon between mile markers 22 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4225 12278 4226 12300 4262 12296 4266 12244
TIME...MOT...LOC 0109Z 187DEG 49KT 4240 12243
SK